Thunderstorm Wind, Stokes
- When
- August 18, 6:35 PM EST
- Where
- Stokes County, Meadows
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.367, -80.183
Thundestorm winds downed trees in Meadows, blocking several roads, and 3 miles southwest of Monroeton, blocking Route 158.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thundestorm winds downed trees in Meadows, blocking several roads, and 3 miles southwest of Monroeton, blocking Route 158.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 1:35 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 235 PM EDT SUN AUG 18 2002 NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW ACROSS THE REGION THRU MONDAY. DEEP MOISTR AND WEAK INSTABILITY SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS THRU TMRW EVE. FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL BRING FRONT TOWARD THE AREA TUE. MODELS SHOW FNT TO OUR EAST TUE NIGHT....WITH AVN A LTL SLOWER WITH PCPN. DUE TO LEE TROF AHEAD OF THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS. WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850 TEMPS...ESP EASTERN THIRD. THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD OF A SECOND FRONT COMING THRU NEXT SAT. FCSTID = 9 ROA 69 92 71 86 / 20 30 30 30 LYH 68 92 70 86 / 20 30 30 30 DAN 71 93 73 90 / 20 30 30 30 BLF 65 84 67 80 / 30 30 40 40 LWB 63 82 65 79 / 30 30 40 40 BCB 65 86 67 82 / 30 30 30 30 TNB 66 83 68 83 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ005-006-VAZ033-034-043>047-058-059-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN AUG 18 2002 SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA THIS AFTERNOON. SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING ACROSS BUCKINGHAM COUNTY. THESE STORMS WERE MOVING SOUTHEAST AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH... BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE LIMITS THROUGH ABOUT 6 PM. JDS
VAZ017-022-033-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 527 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY... WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40 MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM PHENIX VA WIND DAMAGE
08/18/02 CHARLOTTE NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312979, 5312980.